Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

June 3, 2018Culberson County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 5:57 PM CDT for Culberson County, Jeff Davis County, Presidio County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Jun 3, 2018, 6:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The El Paso radar (KEPZ), 223 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:51 PM CDTHAIL 110 Wsw Valentine, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KMAF 032257
SVRMAF
TXC109-243-377-032345-
/O.NEW.KMAF.SV.W.0103.180603T2257Z-180603T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
557 PM CDT SUN JUN 3 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jeff Davis County in southwestern Texas...
  Northwestern Presidio County in southwestern Texas...
  Southwestern Culberson County in southwestern Texas...

* Until 645 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located 12 miles west of
  Valentine, and is nearly stationary.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Valentine and Lobo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3067 10492 3083 10492 3084 10491 3087 10491
      3080 10438 3038 10442 3045 10487 3049 10487
      3057 10490 3059 10492 3061 10492 3060 10493
      3061 10497 3062 10498
TIME...MOT...LOC 2257Z 260DEG 2KT 3065 10469 

HAIL...2.00IN
WIND...60MPH
 
$$

29
1 follow-up statement
289 
WWUS54 KMAF 032315
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT SUN JUN 3 2018

TXC109-243-377-032345-
/O.CON.KMAF.SV.W.0103.000000T0000Z-180603T2345Z/
Jeff Davis TX-Presidio TX-Culberson TX-
615 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN JEFF DAVIS...NORTHWESTERN PRESIDIO AND SOUTHWESTERN
CULBERSON COUNTIES...

At 614 PM CDT, a severe thunderstorm was located 10 miles west of
Valentine, and is nearly stationary.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valentine and Lobo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3067 10492 3083 10492 3084 10491 3087 10491
      3076 10449 3038 10442 3045 10487 3049 10487
      3057 10490 3059 10492 3061 10492 3060 10493
      3061 10497 3062 10498
TIME...MOT...LOC 2314Z 299DEG 3KT 3063 10467 

HAIL...2.00IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Sun Jun 3 2018

.DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/10
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 3, 3:59 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT SUN JUN 3 2018

TXZ057-074-080-032145-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
359 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS AND SOUTHERN
CULBERSON COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bosque Bonita, or 26 miles south of Van Horn, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Van Horn, Kent, Valentine, Plateau, Culberson County Airport and
Lobo.

This includes Interstate 10 between mile markers 138 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3067 10492 3079 10492 3117 10486 3114 10415
      3054 10448 3065 10494
TIME...MOT...LOC 2059Z 204DEG 15KT 3067 10481

29
Local storm report, Jun 3, 4:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
443 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             VAN HORN                31.04N 104.83W
06/03/2018  E1.75 INCH       CULBERSON          TX   TRAINED SPOTTER

            HAS HAILED GOLF BALL HAIL FOR THE LAST 5 MINUTES

&&

CMR
Special weather statement, Jun 3, 5:13 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT SUN JUN 3 2018

TXZ057-074-080-032300-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
513 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS...NORTH
CENTRAL PRESIDIO AND SOUTHWESTERN CULBERSON COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...

At 513 PM CDT/413 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles northwest of Valentine, or 21 miles south of
Van Horn, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Van Horn, Valentine and Lobo.

This includes Interstate 10 between mile markers 136 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Texas.

LAT...LON 3064 10497 3067 10492 3083 10492 3084 10491
      3105 10491 3106 10435 3052 10444 3059 10482
      3060 10482 3063 10497
TIME...MOT...LOC 2213Z 177DEG 9KT 3074 10473

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:36 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Jun 2, 8:52 PM CDTSpecial Weather StatementMAFCrockett53 min
Jun 2, 9:19 PM CDTSpecial Weather StatementMAFTerrell41 min
Jun 2, 9:57 PM CDTSpecial Weather StatementMAFTerrell48 min
Jun 2, 10:44 PM CDTSpecial Weather StatementMAFTerrell46 min
Jun 3, 3:59 PM CDTSpecial Weather StatementMAFJeff Davis46 min
Jun 3, 4:29 PM CDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 3, 5:13 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Jun 3, 5:20 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis40 min
Jun 3, 5:58 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio3 hr
Jun 3, 6:39 PM CDTSpecial Weather StatementMAFPresidio51 min
Jun 3, 6:44 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio46 min
Jun 3, 6:57 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.